Back to top

Derek's story: Parkinson's medication and side effects

A photograph of Derek Berry

Derek Berry, 74, from Hale in Greater Manchester, was diagnosed with Parkinson's shortly after losing his wife, Joy, to cancer 6 years ago. Since then, he has struggled with his symptoms and the side effects of his Parkinson's medication.

Parkinson's medication

"With my medication, my symptoms are far less severe. My medication causes a lot of side effects, like swallowing problems and dizzy spells. But instead of taking me off them, doctors give me more medication to treat the side effects.

Even with all the drugs, I think my Parkinson's is getting worse.

"I know that my drugs are working, so it's not a good idea to change it. But it's frustrating not having any other options. Now I take 10 different types of medication every day – and each does a different thing.

Hallucinations

"Even with all the drugs, I think my Parkinson's is getting worse. Lately, I've been having problems with hallucinations.

In the last few months I have seen lots of people standing in my house.

"It started with figures in the corner of my eye, or flashes of something running across the floor. In the last few months I have seen lots of people standing in my house. They don't talk – they just look at me – and they stay for hours.

"Since my wife died, I live alone so these figures in my house make me very uneasy. I try and get rid of them but they don't move, so I call the police. When the police arrive, the people vanish.

"I have an appointment with a neurologist to discuss the hallucinations, but I'm sure it will just lead to more medication. It just seems like there's no end in sight."